Rituximab and hair loss

I am on my second round of rituximab now to treat lupus nephritis, having had the first 2 infusions in October, I had one last week and am due for another in a week. I was wondering now if anyone experienced hair loss from this? I lost a fair amount of hair after the first set of infusions but was loosing hair prior to the treatment anyway so am unsure how connected to the medication or the just the flare this is. My hair loss stopped around November/December and I've had a lot of re growth since but am concerned that I've noticed some of the re growth short baby hairs coming out? Not a large amount but because they are so short I thought perhaps this is unusual? I've not heard of there being a connection between this treatment and hair loss but was wondering if anyone may have experienced this or equally am interested to hear from those who did not suffer from this distressing side effect?

thank you!! :)

7 Replies

oldestnewest
  • Hi I was on rituximab for several years, and in the beginning I did notice some hair thinning and loss. This settled after first 6months and was fine after that. My fine baby regrowth seemed to be brittle and snapping. I changed my shampoo to a baby one and was very careful when washing and brushing my hair.

  • Yes this is what I'm now concerned about - the breaking and loss of the re growth! Being very gentle and using a soft shampoo does definitely seem to help though - thanks very much! Glad to hear this settled for you after a few months! :)

  • My GP said any chemical drugs can cause hair-loss. I am sure she could be right as I lost mine after many courses of antibiotics and other drugs - but never taken rituximab.

  • Dear Marni,

    I have a friend who has Lymphoma, and she had 3 years of Rituximab. In the beginning when she started treatment, she said her hair was thinning. But after a while, it stopped falling out and now her hair back t the way it was. Your hair loss is only temporary! Not to worry!

  • Glad to hear it was only temporary as this was a concern with the treatment being used over a long period of time. I myself am looking at about 3 years treatment also! Thank you!

  • Not to worry Marni! My friend has a lot more hair than I have now and I don't take Rituximab. I take a lot of meds that cause hair loss and I have hypothyroid and Lupus and a mess of other issues anyone of which can cause hair loss. Ritux is one of the few chemo treatments that doesn't make you lose your hair. You're probably stressing over it and that in itself can cause hair loss. Be patient - it will grow back the way it used to be! I have a haircut today. I tried letting mine grow but with the falling out and breakage I can't do that. My hairdresser has a big job today! :=}

  • Hair loss connected to the lupus leaves bald patches that grow back as short baby hairs. I like the thought that being very gentle and using baby shampoo is helpful. My hair loss is severe enough in spots that I can only wear it a limited number of ways. I have tried different regrowth remedies without success. I can't comment on the rituximab, however. Best of luck Marni04.

You may also like...